Format

Send to

Choose Destination
Curr Treat Options Gastroenterol. 2017 Mar;15(1):1-9. doi: 10.1007/s11938-017-0115-5.

Clinical Implications of Emerging Data on the Safety of Proton Pump Inhibitors.

Author information

1
Jay Monahan Center for Gastrointestinal Health, Department of Gastroenterology and Hepatology, Weill Cornell Medicine, Cornell University, New York, NY, USA.
2
Sidney Kimmel Medical College, Thomas Jefferson University, Philadelphia, PA, USA. KatzP@einstein.edu.
3
Division of Gastroenterology, Einstein Medical Center, Philadelphia, PA, USA. KatzP@einstein.edu.

Abstract

Proton pump inhibitors (PPI) are among the safest class of drugs used by all care providers, including gastroenterologists. They are the mainstay in treatment of acid-related disease, in particular, gastroesophageal reflux disease. Without them, many patients would experience a major decrement in their quality of life. However, no drug is without side effects or adverse events. In the past decade, numerous reports, principally case control studies and meta-analyses, have raised questions about important adverse events related to the use of PPIs. This has affected not only physicians' prescribing habits but patients' concerns about using these medications, particularly long term. Several FDA warnings are listed including those related to long bone fractures, interaction with clopidogrel, enteric infections, and hypomagnesaemia. More recently, concerns regarding PPIs and cardiovascular events have resurfaced as have issues related to kidney disease and dementia. The methodology of these studies allows us to find an association with these events but does not provide us with sufficient evidence to determine causality. In general, the findings of the available studies do not fit with our clinical experience nor is the magnitude of the association sufficient to result in a major change in our practice. Nevertheless, the recent literature has resulted in our careful reevaluation of PPI use across both FDA indications and in general. This article will critically review the literature regarding potential PPI adverse events and attempt to place them in perspective for the practicing physician.

KEYWORDS:

Chronic renal disease; Clostridium difficile; Gastroesophageal reflux; Myocardial infarction; Osteoporosis; Proton pump inhibitor

PMID:
28130652
DOI:
10.1007/s11938-017-0115-5

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center